Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Caribou, ME

September 28, 2017Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Sep 28, 2017, 3:17 AM EDT for Penobscot County, Washington County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2017, 3:17 AM EDT (07:17 UTC)
Expired
Sep 28, 2017, 3:45 AM EDT
In force
28 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 88 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2017-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2017-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS51 KCAR 280717
SVRCAR
MEC019-029-280745-
/O.NEW.KCAR.SV.W.0039.170928T0717Z-170928T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
317 AM EDT THU SEP 28 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washington County in southeastern Maine...
  East central Penobscot County in east central Maine...

* Until 345 AM EDT

* At 317 AM EDT, a severe thunderstorm was located 8 miles west of
  Lakeville, or 13 miles east of Lincoln, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Springfield, Topsfield, Grand Lake Stream, Lakeville, Codyville
  Plantation, Fowler Township, Licoln Township, Grand Falls, Lee,
  Burlington, Carroll, Waite, Codyville, Brookton and Forest.

This includes US Highway 1 between Waite and Topsfield.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4522 6805 4525 6806 4522 6830 4519 6829
      4518 6834 4535 6841 4555 6763 4529 6753
TIME...MOT...LOC 0717Z 256DEG 50KT 4529 6825 

HAIL...1.00IN
WIND...60MPH
 
$$

Farrar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:17 AM EDT, 3 hours earlier.

Area forecast discussion, Sep 28, 12:17 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Caribou ME
1217 AM EDT Thu Sep 28 2017

.SYNOPSIS...
A strong cold front will push the northern Maine tonight
bringing with it the chance for scattered strong thunderstorms.
More seasonable temperatures will return for the remainder of
the week with high pressure and dry conditions.

&&

.NEAR TERM /THROUGH TODAY/...
Update 12:15 AM: Have adjusted wind, temperature, and dew point
based on latest observations. No other changes.

Previous discussion... Storms have begun to develop well
ahead of the main cold front that is currently in the Saint
Lawrence Valley. HRRR has been consistent holding this line
together to the Quebec/Maine border with the possibility of some
bowing segments developing. Strong shear profile does support
the potential for some isolated severe gusts, but the line is
coming in after sunset, with the main question being if any
surface stable layers develop. MUCAPE values are expected to
remain above 1000 J/KG through 0300z across the north. We will
watch how this evolves tonight, but short fused warnings across
the north are still a possibility. The line is expected to
weaken quickly as it pushes into central Maine, with limited to
no rain expected for the Penobscot Valley and most of Downeast.
Storms could fire along the coast late tonight, but most of the
action is expected to stay off shore. Overall some much needed
rain will be received, but only across northern Maine with dry
conditions for Bangor region and Downeast.

Thursday back to reality as cooler Canadian airmass moves into
the area with high temps trending down 20 degrees for some areas
compared to today. It will be breezy out of the northwest also
making it feel like fall, with partly cloudy skies.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Much cooler air continues to filter in from the northwest
Thursday night and Friday. Should remain breezy Thursday night,
keeping surface temperatures from cooling off too frost/freeze
levels. Friday looks quite chilly and breezy, with highs around
50 in far Northern Maine and around 60 Downeast. Could be a some
stratocumulus clouds especially over the north, but don't expect
any precipitation. Pressure gradient relaxes some Friday night
and although high pressure is still centered well off to the
west, think that winds will let up enough to allow frost/freeze
conditions in roughly the northern half of the area. Will
mention in hazardous weather outlook. A nice, crisp fall day for
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Potent upper level low looks to pass to our east Saturday night
and Sunday. This shouldn't have too much of an impact other than
to increase winds Saturday night and Sunday. Looks like high
pressure could build in Sunday night, setting the stage for
another potential frost/freeze. Then turning warmer Monday to
Wednesday as high pressure slides off to the east. This airmass
will be a far cry from what we have been seeing, but still will
be warmer than average with generally mid 60s to mid 70s for
highs. Next shot at rain is with a potential cold front around
Wednesday or Thursday, although from about Wednesday onward
model agreement gets much worse so confidence on any solution is
low.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Predominately VFR from KPQI north to KFVE with local
MVFR conditions. A period of IFR possible at KHUL late this
evening in thunderstorms with gusty and erratic wind.
Thunderstorms are not expected at KBGR/KBHB tonight as the cold
front swings through the area. IFR and LIFR conditions in low
clouds and fog are expected tonight at KBHB and KBGR with
improvement to VFR Thu morning by 12-13Z.

SHORT TERM: From Thursday night through Friday, generally look
VFR with breezy conditions. However, can't rule out some MVFR
ceilings from time to time over Northern Maine from a
stratocumulus cloud deck. VFR expected areawide Friday night
into early next week.

&&

.MARINE...
NEAR TERM: Large long period swells from Maria will continue
through Thursday so have left up the small craft advisory.
Swells are expected to build and peak late Thursday into
Thursday night. Another thing will be the potential for
thunderstorms late tonight into Thursday morning, but looks
like most of the activity will occur in the outer waters of the
Gulf of Maine. Winds will switch to the NW tomorrow and
increase through the day as the cold front pushes well offshore
and high pressure builds over the waters.

SHORT TERM: Still some pretty good combined seas thanks to Maria
Thursday night into Friday, then seas gradually ease Friday
night through the weekend, down to about 4 feet on Saturday and
2 feet on Sunday. Low seas into early next week. For winds,
potential small craft offshore winds Thursday night. Otherwise,
generally sub-small craft winds.

&&

.TIDES/COASTAL FLOODING...
Currently long period swell from Tropical Storm Maria, which is
running at 14-16 seconds/6-7 feet, is entering the Gulf of
Maine. The long period swell is expected to persist into
Thursday and peak late Thursday afternoon into Thursday night.

Since Maria is still located directly south of New England, the
higher wave systems are partially blocked by the configuration
of the Southern New England Coastline. As the storm moves
further out to sea late today the Gulf of Maine will be directly
exposed to the higher waves near the center of the storm. This
is why we expect things to peak late Thursday afternoon into
Thursday night.

As a result of the large and long period waves a High Surf
Advisory will remain in effect through Thursday night. However,
coastal flooding and beach erosion is not expected.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 8 AM EDT Friday for MEZ029-030.
MARINE...Small Craft Advisory for hazardous seas until 8 AM EDT Friday
     for ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Sep 27, 10:19 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1019 PM EDT Wed Sep 27 2017

MEZ001>004-290230-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
1019 PM EDT Wed Sep 27 2017

This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday night and again on Sunday night, a frost is likely and a
freeze is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-290230-
Coastal Hancock-Coastal Washington-
1019 PM EDT Wed Sep 27 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1019 PM EDT Wed Sep 27 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Areas of fog will produce poor visibility on the waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-031-032-290230-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
1019 PM EDT Wed Sep 27 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine...North Central Maine and Northern
Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday night, a frost is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Special weather statement, Sep 27, 9:31 PM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
931 PM EDT WED SEP 27 2017

MEZ006-280200-
Southeast Aroostook-
931 PM EDT WED SEP 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AROOSTOOK COUNTY...

At 931 PM EDT, a strong thunderstorm was located near Island Falls,
or 13 miles east of Patten, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Houlton, Hodgdon, Island Falls, Smyrna, Amity, Haynesville, Cary
Plantation, Smyrna Mills, Littleton, Linneus, Oakfield, New Limerick,
Ludlow, Merrill, Cary, Dyer Brook, Orient, Glenwood, Forkstown and
North Amity.

This includes the following highways...
 Interstate 95 between mile makers 280 and 304.
 US Highway 1 between Orient and Houlton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4588 6781 4587 6781 4582 6776 4580 6781
      4583 6829 4616 6823 4621 6778 4594 6778
      4592 6775
TIME...MOT...LOC 0131Z 274DEG 45KT 4598 6816

Bloomer
Local storm report, Sep 27, 10:02 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1002 PM EDT WED SEP 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     NEW SWEDEN              46.94N 68.12W
09/27/2017                   AROOSTOOK          ME   PUBLIC

            THREE TREES DOWN. TIME ESTIMATED BY RADAR. REPORT VIA
            FACEBOOK.

&&

CB
Special weather statement, Sep 28, 2:35 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Caribou ME
235 AM EDT THU SEP 28 2017

MEZ011-015-031-280700-
Southern Penobscot-Southern Piscataquis-Central Penobscot-
235 AM EDT THU SEP 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND
WEST CENTRAL PENOBSCOT COUNTIES...

At 234 AM EDT, a strong thunderstorm was located near Orneville, or 9
miles east of Dover-Foxcroft, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Howland, Milo, Orneville, Licoln Township, Enfield, Greenbush,
Charleston, Bradford, Lagrange, Sebec, Chester, Passadumkeag, Lowell,
Atkinson, Argyle, Medford, Maxfield and Boyd Lake.

This includes the following highways...
 Interstate 95 between mile makers 208 and 226.
 State Highway 11 near Milo.

LAT...LON 4509 6908 4524 6914 4538 6852 4512 6845
TIME...MOT...LOC 0634Z 259DEG 36KT 4519 6903

Farrar
Special weather statement, Sep 28, 3:12 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
312 AM EDT THU SEP 28 2017

MEZ011-032-280745-
Central Penobscot-Northern Washington-
312 AM EDT THU SEP 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND EAST
CENTRAL PENOBSCOT COUNTIES...

At 312 AM EDT, a strong thunderstorm was located near Licoln
Township, or 8 miles southeast of Lincoln, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Springfield, Topsfield, Lakeville, Licoln Township, Codyville
Plantation, Lee, Winn, Burlington, Prentiss, Carroll, Waite,
Codyville, Brookton and Forest.

This includes US Highway 1 between Waite and Brookton.

LAT...LON 4521 6844 4540 6849 4555 6772 4531 6765
TIME...MOT...LOC 0712Z 254DEG 49KT 4530 6835

Farrar

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:12 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis63 min
Sep 27, 9:31 PM EDTSpecial Weather StatementCAR29 min
Sep 28, 2:35 AM EDTSpecial Weather StatementCARPenobscot25 min
Sep 28, 3:12 AM EDTSpecial Weather StatementCARPenobscot33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.